Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 1984, Volume 52, Issue 2

A Competitive Model of Commodity Differentiation<507:ACMOCD>2.0.CO;2-H
p. 507-530

Larry E. Jones

This paper develops a general, competitive model of commodity differentiation. The structure analyzed is sufficiently rich to admit the basic structures of many of the common models of commodity differentiation as special cases. Thus, the model provides a unifying framework within which alternative formulations of strategic product choice can be compared. It is shown that competitive equilibria exist under only mild restrictions on the underlying economic structure and vary continuously with endowments. Finally, some results relevant to all models of commodity differentiation featuring price taking consumers are presented. The results are shown to point to some potentially important methodological restrictions.

Log In To View Full Content